Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 105, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 13, 2005, 4:07 PM CDT for Vernon County, Wisconsin. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2005, 4:07 PM CDT (21:07 UTC)
- Expired
- Sep 13, 2005, 4:30 PM CDT
- In force
- 23 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Vernon County, WI
The radar
The La Crosse radar (KARX), 31 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 4:07 PM CDT | TSTM WND DMG | Chaseburg, WI | LARGE TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 2:20 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 126 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 132107
SVRARX
WIC123-132130-
/O.NEW.KARX.SV.W.0105.050913T2107Z-050913T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
407 PM CDT TUE SEP 13 2005
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERNON COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 430 PM CDT
* AT 407 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
EXTENDING FROM 13 MILES NORTHWEST OF VIROQUA TO 10 MILES WEST OF
VIROQUA. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WESTBY AND SPRING RIDGE AROUND 415 PM...
BLOOMINGDALE AND JERSEY VALLEY COUNTY PARK AROUND 420 PM...
POTTS CORNERS AND ROCKTON AROUND 425 PM...
ONTARIO AND VALLEY AROUND 430 PM...
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.
LAT...LON 4370 9124 4359 9112 4351 9110 4362 9052
4371 9048 4373 9056
$$
RIECK3 follow-up statements
000
WWUS53 KARX 132116
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
416 PM CDT TUE SEP 13 2005
WIC123-132130-
/O.CON.KARX.SV.W.0105.000000T0000Z-050913T2130Z/
VERNON WI-
416 PM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR VERNON COUNTY...
AT 416 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
10 MILES NORTH OF VIROQUA TO 6 MILES NORTHEAST OF VIROQUA. THE SEVERE
STORMS WERE MOVING EAST AT 50 MPH.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
POTTS CORNERS AROUND 425 PM...
ONTARIO AND ROCKTON AROUND 430 PM...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4370 9124 4359 9112 4357 9111 4362 9052
4371 9048 4373 9056
$$
RIECK000
WWUS53 KARX 132123
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
422 PM CDT TUE SEP 13 2005
WIC123-132130-
/O.CON.KARX.SV.W.0105.000000T0000Z-050913T2130Z/
VERNON WI-
422 PM CDT TUE SEP 13 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR VERNON COUNTY...
LAW ENFORCEMENT REPORTED TREES DOWN IN CHASEBURG AT 407 PM.
AT 422 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS AROUND 60 MPH EXTENDING FROM
10 MILES NORTH OF VIROQUA TO 8 MILES NORTHEAST OF VIROQUA. THE SEVERE
STORMS WERE MOVING EAST AT 50 MPH.
THE SEVERE THUNDERSTORMS WILL BE NEAR...
ONTARIO AND VALLEY AROUND 430 PM...
TAKE COVER IN A BASEMENT OR IN AN INTERIOR ROOM ON THE LOWEST FLOOR
AND STAY AWAY FROM WINDOWS
LAT...LON 4370 9124 4359 9112 4357 9111 4362 9052
4371 9048 4373 9056
$$
RIECK000
WWUS53 KARX 132128
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
428 PM CDT TUE SEP 13 2005
WIC123-132138-
/O.EXP.KARX.SV.W.0105.000000T0000Z-050913T2130Z/
VERNON WI-
428 PM CDT TUE SEP 13 2005
...THE SEVERE THUNDERSTORM WARNING FOR VERNON COUNTY HAS EXPIRED...
THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE
THUNDERSTORM WARNING FOR VERNON COUNTY HAS EXPIRED.
LAT...LON 4370 9124 4359 9112 4357 9111 4362 9052
4371 9048 4373 9056
$$
RIECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:07 PM CDT, 1 hour earlier.
Area forecast discussion, Sep 13, 3:07 PM CDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT TUE SEP 13 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FORECAST CONCERNS ARE ON SEVERE WEATHER THREAT THIS EVENING...THEN MAINLY TEMPERATURES THROUGH THE REMAINDER OF THE PERIOD. 18Z SURFACE ANALYSIS SHOWS COLD FRONT MOVING THROUGH SOUTHEAST MINNESOTA. STRONG TO SEVERE CONVECTION LIFTING NORTHEASTWARD OUT OF IOWA INTO THE AREA AHEAD OF ADVANCING SHORTWAVE. TRENDS HAVE BEEN FOR LESS ORGANIZATION WITH TIME. HOWEVER WITH STRONG INSOLATION EARLIER THIS AFTERNOON CAPES AHEAD OF THE FRONT ARE AROUND 3000 J/KG. IN ADDITION...BLUE RIVER WI PROFILER SHOWS MODERATE LOW-LEVEL FLOW INCREASING TO 50 KT FROM THE SOUTHWEST AT MID LEVELS...RESULTING IN BULK SHEAR VALUES IN THE 0-6 KM LAYER OF 40 TO 50 KNOTS. PER COORDINATION WITH SPC...NEW WATCH NOW IN EFFECT ACROSS MOST OF THE REST OF THE FORECAST AREA. 12Z 13SEP05 MODELS IN GOOD AGREEMENT WITH OVERALL PATTERN TRANSITIONING FROM SOUTHWEST FLOW ALOFT ACROSS FORECAST AREA TO A MORE ZONAL FLOW BY THE END OF THE PERIOD. IN THE NEAR TERM...CONVECTION WILL CONTINUE AHEAD OF THE FRONT THIS EVENING AS IT SAGS SOUTHEASTWARD ACROSS THE AREA. EXPECT SEVERE THREAT MAINLY EARLY THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA. GIVEN SHEAR AND INSTABILITY PARAMETERS EXPECT MAINLY A WIND AND HAIL THREAT. STRONG COLD ADVECTION THEN TAKES OVER LATER TONIGHT WITH TIME HEIGHT CROSS SECTIONS OF RELATIVE HUMIDITY SHOWING CLEARING SKIES LATE. ALTHOUGH WINDS SHOULD REMAIN UP A LITTLE TONIGHT WILL LIKELY SEE SOME FOG BY MORNING...ESPECIALLY IN THE VALLEY LOCATIONS. HIGH PRESSURE THEN BUILDS IN FOR WEDNESDAY WITH MUCH LOWER HUMIDITIES AND MORE SEASONAL TEMPERATURES. WITH FLOW BECOMING MORE ZONAL...NEXT WAVE EXPECTED TO TRAVERSE ALONG THE U.S/CANADIAN BORDER THURSDAY THROUGH FRIDAY. BEST FORCING LOOKS TO REMAIN TO OUR NORTH WITH ONLY SOME MID OR HIGH LEVEL CLOUDS TO MANIFEST ITSELF IN OUR AREA. THUS HAVE PULLED THE LOW POPS OUT OF THE NORTHWEST SECTIONS OF THE FORECAST AREA. FORCING WITH THIS THEN REMAINS TO OUR NORTH ALL THE WAY THROUGH FRIDAY. AS FOR TEMPERATURES...EXPECT MUCH COOLER READINGS OVER THE NEXT FEW DAYS. GUIDANCE NUMBERS IN REASONABLE AGREEMENT AND IN LINE WITH CURRENT GRIDDED DATABASE. THIS MADE ONLY SOME MINOR ADJUSTMENTS. .LONG TERM...SATURDAY THROUGH TUESDAY MEDIUM RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES THROUGH THE PERIOD. ALL AGREE ON TAKING TROUGH ACROSS THE WESTERN CONUS AND TRANSLATING IT EASTWARD THROUGH THE PERIOD. QUESTION IS ON STRENGTH AND TIMING. ECMWF WEAKER AND MORE PROGRESSIVE VERSUS THE GFS. ENSEMBLE MEANS SOMEWHERE IN BETWEEN. THUS CONFIDENCE FACTOR MEDIUM IN THIS TIME FRAME...ALTHOUGH GIVEN NEARLY ZONAL FLOW WILL LEAN TOWARD A SLIGHTLY FASTER SOLUTION. AS TROUGH MOVES EASTWARD...CYCLOGENESIS TO OCCUR IN THE LEE OF THE ROCKIES ON SATURDAY. FRONTAL BOUNDARY INITIALLY NORTH OF THE AREA AT THE BEGINNING OF THE PERIOD WILL SAG SOUTHWARD AS TROUGH APPROACHES. POPS WARRANTED FROM SATURDAY NIGHT THROUGH MONDAY NIGHT. QUESTION THEN WILL BE HOW PROGRESSIVE BOUNDARY IS IN GETTING THROUGH THE AREA TUESDAY. FOR NOW WILL KEEP POPS ACROSS THE FAR SOUTH. TEMPERATURES THROUGH THIS TIME FRAME TO BE NEAR OR SLIGHTLY ABOVE NORMALS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
Hazardous weather outlook, Sep 13, 2:25 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 225 PM CDT TUE SEP 13 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-141000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 225 PM CDT TUE SEP 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL TRACK SLOWLY ACROSS THE REGION THIS AFTERNOON... EXITING INTO EASTERN WISCONSIN THIS EVENING. TO THE SOUTHWEST...AN UPPER LEVEL DISTURBANCE WILL SPIN NORTHEAST AHEAD OF THE FRONT... TRACKING ACROSS SOUTHEAST WISCONSIN ALSO DURING THE EVENING HOURS. THESE WEATHER FEATURES WILL WORK ON THE INSTABILITY ACROSS THE REGION TO TRIGGER THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING. THE INSTABILITY AND WIND PROFILES WILL FAVOR SEVERE THUNDERSTORM DEVELOPMENT...WITH ISOLATED SUPERCELLS ALSO POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY AS ANOTHER WEAK DISTURBANCE MOVES ACROSS SOUTHERN CANADA. THE BEST CHANCE FOR RAIN WILL BE NORTH OF A LINE FROM AUSTIN AND WINONA MINNESOTA...TO NEILLSVILLE WISCONSIN. IT DOES NOT APPEAR AT THIS TIME THAT ANY OF THESE STORMS WILL BECOME SEVERE. THUNDERSTORMS ARE ALSO POSSIBLE ON SUNDAY...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER WILL OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THIS AFTERNOON AND EARLY THIS EVENING. SPOTTER GROUPS SHOULD BE PREPARED TO DEPLOY AS THUNDERSTORMS APPROACH THEIR AREA. THE MOST FAVORABLE TIMES FOR ACTIVATION WILL BE THROUGH 6 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
In the hours before
Local storm report, Sep 13, 3:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG NEW AMSTERDAM 43.99N 91.32W
09/13/2005 LA CROSSE WI UTILITY COMPANY
LARGE TREE DOWN IN TOWN OF HOLLAND NEAR COUNTY ROAD V.
TREE MAY HAVE FALLEN ON SCHOOL BUS.
&&
SHEALocal storm report, Sep 13, 3:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
351 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HEAVY RAIN 4 W DAKOTA 43.91N 91.44W
09/13/2005 2.00 INCH WINONA MN TRAINED SPOTTER
FELL IN ONE HOUR.
&&
SHEALocal storm report, Sep 13, 3:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
356 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL STACYVILLE 43.44N 92.78W
09/13/2005 1.00 INCH MITCHELL IA EMERGENCY MNGR
SEVERAL MINUTES OF LARGE HAIL.
&&
SHEALocal storm report, Sep 13, 3:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HEAVY RAIN 2 W IONIA 43.04N 92.50W
09/13/2005 1.05 INCH CHICKASAW IA CO-OP OBSERVER
&&
SHEALocal storm report, Sep 13, 4:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
402 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM FLASH FLOOD LA CRESCENT 43.83N 91.30W
09/13/2005 HOUSTON MN LAW ENFORCEMENT
MUDSLIDES AND SEVERAL FEET OF WATER IN PARTS OF THE
COUNTY...INCLUDING CITY OF LA CRESCENT.
0339 PM TSTM WND DMG CALEDONIA 43.63N 91.50W
09/13/2005 HOUSTON MN LAW ENFORCEMENT
LARGE TREES DOWN.
&&
SHEALocal storm report, Sep 13, 4:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
406 PM CDT TUE SEP 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST GENOA 44.12N 92.62W
09/13/2005 70 MPH OLMSTED MN LAW ENFORCEMENT
TREES BLOWN DOWN.
0358 PM TSTM WND GST 3 SW RENO 43.57N 91.32W
09/13/2005 50 MPH HOUSTON MN TRAINED SPOTTER
LARGE BRANCH DOWN.
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:17 PM CDT | Tornado Warning | ARX | La Crosse | 15 min |
| Sep 13, 3:28 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 15 min |
| Sep 13, 4:15 PM CDT | Flash Flood Warning | ARX | La Crosse, Trempealeau | 3 hr |
| Sep 13, 4:21 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 24 min |
| Sep 13, 4:34 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 26 min |
| Sep 13, 4:43 PM CDT | Severe Thunderstorm Warning | ARX | Juneau | 42 min |
| Sep 13, 4:59 PM CDT | Severe Thunderstorm Warning | ARX | Adams | 29 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.